How Can You Safely Withdraw from Vicodin?

Advice on How to Safely Withdraw From Vicodin

young woman with headache and holding her temples
Nisian Hughes/Digital Vision/Getty Images

A question from a reader: Because of the pain from uterine fibroids, I have been taking Vicodin on and off for about two years. Recently because of increased pain, I had been taking 4 to 6 pills every day. I tried stopping the medication but had bad symptoms, including a severe headache, nausea, diarrhea, and vomiting. As soon as I started the Vicodin again, my symptoms went away.

After a hysterectomy next month, my pain should be over and done with but I need to get off the Vicodin on my own. I can’t afford to go to a detox facility. What can I do to help my body get off the Vicodin after my surgery?

Vicodin (hydrocodone, acetaminophen) is usually prescribed to treat short-lasting, sever pain. You can experience withdrawal symptoms when you stop using Vicodin after having used it for a long period of time.

Symptoms of withdrawal can start within 6 to 12 hours of stopping Vicodin. In some people, the symptoms may grow stronger over the next several days, and then gradually subside over a period of several weeks. The intensity and duration of Vicodin withdrawal symptoms vary from person to person.

Symptoms of Vicodin withdrawal may include the following:

  • body aches and pains'
  • intestinal problems such as nausea, vomiting, diarrhea, and stomach cramps;
  • loss of appetite;
  • nervousness, restlessness, or irritability;
  • chills, shivering, or trembling;
  • trouble sleeping;
  • fast heartbeat;
  • fevers;
  • runny nose or eyes, and sneezing;
  • gooseflesh;
  • increased sweating;
  • increased yawning;
  • dilated (unusually large) pupils;
  • depression.

The headache, nausea, diarrhea, and vomiting that you experienced certainly could have been due to abruptly stopping your Vicodin. Although these withdrawal symptoms may be unpleasant and uncomfortable, they are unlikely to be life-threatening. Nevertheless, you should seek medical attention if you experience any of these symptoms.

You should do the following after you have healed from your surgery and you no longer need pain medication:

  • To limit withdrawal symptoms, you should not stop taking your Vicodin "cold turkey."
  • Talk to your physician and have her help you slowly wean yourself off the medication. The length of time this takes depends on the amount of Vicodin you were using and how long you used it.
  • Let your physician know if you are experiencing any difficulties while decreasing the medication. Your physician may want to taper you off the medication at a slower pace.

Also, do not be embarrassed to ask your physician to help you; most healthcare providers are willing and pleased to help someone stop taking Vicodin. Please remember that opioids are drugs of misuse and the effects of these drugs are both physiological and psychological. If opioids are used at all, in the vast majority of people, they should be used short term.

Opioid dependence is a growing problem in the United States and throughout the world. This problem not only has consequences for the individual but also his family members and other loved ones.

Asking your physician for help to deal with possible medication dependence is always a good idea. Please do not feel ashamed or embarrassed to ask for help. Your physician and other health care professionals should always provide you compassionate and attentive care.

In addition to health care providers, if you are experiencing any issues with substance misuse or dependence, there are support groups that can help. too.

Original article edited by Naveed Saleh, MD, MS, on 2/28/2016.

Continue Reading